The Mathematical Institute, University of Oxford, Eprints Archive

Pattern formation of scale cells in Lepidoptera by differential origin-dependent cell adhesion

Sekimura, T. and Zhu, M. and Cook, J. and Maini, P. K. (1999) Pattern formation of scale cells in Lepidoptera by differential origin-dependent cell adhesion. Bulletin of Mathematical Biology, 61 (5). pp. 807-827.

[img]
Preview
PDF
1548Kb

Abstract

We present a model for the formation of parallel rows of scale cells in the developing adult wing of moths and butterflies. Precursors of scale cells differentiate throughout each epithelial monolayer and migrate into rows that are roughly parallel to the body axis. Grafting experiments have revealed what appears to be a gradient of adhesivity along the wing. What is more, cell adhesivity character is maintained after grafting. Thus we suggest that it is a cell’s location prior to migration that determines its interactions during migration. We use nonlinear bifurcation analysis to show that differential origin-dependent cell adhesion can result in the stabilization of rows over spots.

Item Type:Article
Uncontrolled Keywords:n/a
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:433
Deposited By:Philip Maini
Deposited On:24 Nov 2006
Last Modified:20 Jul 2009 14:21

Repository Staff Only: item control page